Alert archive / Alabama / Wind Advisories in 2018

Wind Advisory 1, NWS Huntsville, AL

March 12, 20187 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Mar 12, 2018, 2:25 AM CDT for 7 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Mar 12, 2018, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 2:25 AM CDT (07:25 UTC)
In effect from
Mar 12, 2018, 9:00 AM CDT
Expired
Mar 12, 2018, 7:00 PM CDT
In force
10 hr
Issued by
NWS Huntsville, AL

Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 39 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS74 KHUN 120725
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
225 AM CDT Mon Mar 12 2018

...Strong Northerly Winds Expected Across Southern Middle
Tennessee and Much of Northern Alabama Today...

.Northerly winds will increase this morning as a low pressure
system tracks across the Tennessee Valley into Georgia. The 
tight pressure gradient will enhance northerly winds from mid
morning through early this evening. Winds will become quite gusty
at times, especially along the ridgetops of Southern Middle 
Tennessee and far Northeast Alabama. After sunset, winds will
begin to weaken and relax as the pressure gradient weakens. 


ALZ005>010-016-TNZ076-096-097-122100-
/O.NEW.KHUN.WI.Y.0001.180312T1400Z-180313T0000Z/
Limestone-Madison-Morgan-Marshall-Jackson-De Kalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
225 AM CDT Mon Mar 12 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect from 9 AM this morning to 7 PM CDT
this evening. 

* TIMING AND AREAS AFFECTED...9 AM CDT this morning until 7 PM CDT
  this evening for areas along and east of Interstate 65 in 
  Southern Middle Tennessee and Northern Alabama.
  

* WINDS...Sustained winds of 20 to 30 mph, with gusts up to 35 to  
  40 mph. 

* IMPACTS...Loose outdoor items will be vulnerable to the wind. 
  Driving may become hazardous especially with higher profile 
  vehicles on east to west roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
3 follow-up statements
802 
WWUS74 KHUN 121805
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
105 PM CDT Mon Mar 12 2018

...Strong Northerly Winds Expected Across Southern Middle
Tennessee and Much of Northern Alabama Today...

.Northerly winds have increased as a low pressure system tracks 
across the Tennessee Valley into Georgia. Winds have become quite
gusty at times, especially along the ridgetops of Southern Middle
Tennessee and far Northeast Alabama. After sunset, winds will 
begin to weaken and relax as the pressure gradient weakens.

ALZ005>010-016-TNZ076-096-097-130000-
/O.CON.KHUN.WI.Y.0001.000000T0000Z-180313T0000Z/
Limestone-Madison-Morgan-Marshall-Jackson-De Kalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
105 PM CDT Mon Mar 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING AND AREAS AFFECTED...Until 7 PM CDT this evening for 
  areas along and east of Interstate 65 in Southern Middle 
  Tennessee and Northern Alabama. 

* WINDS...Sustained winds of 20 to 30 mph, with gusts up to 35 
  to 40 mph. 

* IMPACTS...Loose outdoor items will be vulnerable to the wind. 
  Driving may become hazardous especially with higher profile 
  vehicles on east to west roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
840 
WWUS74 KHUN 121928
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
228 PM CDT Mon Mar 12 2018

ALZ005>010-016-TNZ076-096-097-130000-
/O.NEW.KHUN.FZ.W.0003.180313T0800Z-180313T1400Z/
/O.CON.KHUN.WI.Y.0001.000000T0000Z-180313T0000Z/
Limestone-Madison-Morgan-Marshall-Jackson-De Kalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
228 PM CDT Mon Mar 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Huntsville has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM CDT Tuesday. 

* TIMING AND AREAS AFFECTED...Wind Advisory until 7 PM CDT this
  evening for areas along and east of Interstate 65 in Southern
  Middle Tennessee and Northern Alabama. Freeze Warning in effect
  from 3 AM to 9 AM CDT Tuesday for all of Northern Alabama and
  Southern Middle Tennessee.

* WINDS...Sustained winds of 20 to 30 mph, with gusts of 35 to 40
  mph. 

* TEMPERATURE...Will fall below freezing to the 29 to 32 degree
  range on early Tuesday morning.

* Impacts...Loose outdoor items will be vulnerable to the wind.
  Driving may become hazardous especially with higher profile
  vehicles on east to west roads this afternoon and evening. Any
  sensitive vegetation will be susceptible to damage from freezing
  conditions early Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ001>004-130000-
/O.NEW.KHUN.FZ.W.0003.180313T0800Z-180313T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, and Town Creek
228 PM CDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Huntsville has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM CDT Tuesday. 

* TIMING AND AREAS AFFECTED...between 3 AM and 9 AM CDT Tuesday 
  for all of Northern Alabama and Southern Middle Tennessee.

* TEMPERATURE...Will fall below freezing to the 29 to 32 degree 
  range on early Tuesday morning.

* IMPACTS...Any sensitive vegetation will be susceptible to damage
  from freezing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
566 
WWUS74 KHUN 130000
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
700 PM CDT Mon Mar 12 2018


ALZ005>010-016-TNZ076-096-097-131100-
/O.EXP.KHUN.WI.Y.0001.000000T0000Z-180313T0000Z/
/O.CON.KHUN.FZ.W.0003.180313T0800Z-180313T1400Z/
Limestone-Madison-Morgan-Marshall-Jackson-De Kalb-Cullman-Moore-
Lincoln-Franklin TN-
Including the cities of Athens, Huntsville, Decatur, Albertville,
Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, 
Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
700 PM CDT Mon Mar 12 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
TUESDAY...
...WIND ADVISORY HAS EXPIRED...

* TIMING AND AREAS AFFECTED...Freeze Warning in effect from 3 AM 
  to 9 AM CDT Tuesday for all of Northern Alabama and Southern 
  Middle Tennessee.

* TEMPERATURE...Will fall below freezing to the 29 to 32 degree 
  range on early Tuesday morning. 

* Impacts...Any sensitive vegetation will be susceptible to 
  damage from freezing conditions early Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ001>004-131100-
/O.CON.KHUN.FZ.W.0003.180313T0800Z-180313T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, and Town Creek
700 PM CDT Mon Mar 12 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
TUESDAY...

* TIMING AND AREAS AFFECTED...between 3 AM and 9 AM CDT Tuesday 
  for all of Northern Alabama and Southern Middle Tennessee. 

* TEMPERATURE...Will fall below freezing to the 29 to 32 degree 
  range on early Tuesday morning. 

* IMPACTS...Any sensitive vegetation will be susceptible to 
  damage from freezing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Mar 12, 12:36 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 12, 12:36 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1236 AM CDT Mon Mar 12 2018

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 936 PM CDT Sun Mar 11 2018

QLCS is about 30-45 minutes from exiting Jackson/DeKalb counties.
There is a large dry slot behind this which will limit precipitation
until the main vorticity over the OH/MS river junction drops
southeast later tonight. The western extent of snowfall is
maintaining itself across western KY into far southeast MO. This is
forecast to pivot southeast through middle TN and possibly north AL
late tonight. Will maintain the changes made earlier to have a mix of
snow or flurries areawide, but the best chances are in southern TN
and far northeast AL.

.SHORT TERM...(Monday through Tuesday night)
Issued at 319 PM CDT Sun Mar 11 2018

As previously mentioned there is a small window for a rain/snow mix
early Monday morning. Drier air will quickly filter in, leaving the
rest of the day on Monday to be dry but breezy with northwesterly
flow still 10-15mph and gusts 20-25mph. This will keep daytime highs
a little cooler, only reaching the upper 40s to lower 50s. Winds will
taper off Monday night and under mostly clear skies good radiational
cooling will drop overnight lows into the upper 20s to lower 30s.
However, it will be even colder Tuesday night as lows fall into the
mid 20s! With these overnight temps, will be assessing the need of
freeze products for the early part of next week!

.LONG TERM...(Wednesday through Saturday)
Issued at 319 PM CDT Sun Mar 11 2018

The axis of a fairly amplified upper trough will be just east of the
TN Valley after daybreak on Wednesday, with north-northwesterly flow
persisting through the vertical column. High pressure at the surface
will continue to build through the day, with the center of the high
moving just west of the forecast area late in the day. As the
Canadian-originated airmass settles into the region, temperatures
will be on the cold side, with daytime highs struggling to reach into
the upper 40s despite plentiful sunshine. Fortunately, this will be
the last really cold day for the period, as upper ridging begins to
build in overnight Wednesday and southerly flow returns by Thursday.
One more subfreezing morning is in store on Thursday, however, with
lows in the upper 20s to lower 30s. With the building ridge and
return flow at the surface, temperatures will warm nicely through the
day with daytime highs in the upper 50s to lower 60s.

The warming trend will continue into the weekend as our next system
begins to take shape out west. A strong upper low will move onto the
west coast, while the ridge weakens as it moves eastward. A shortwave
is expected to develop over the Rockies during the day on Friday,
with surface cyclogenesis occurring over the Plains. Friday will be
mostly dry across the region, with temperatures warming into the
upper 60s. Rain chances will increase during the overnight period as
several waves move through the near zonal flow aloft and the
atmospheric column becomes saturated. This will continue into
Saturday as models continue to show the potential for mid level waves
to propagate eastward and interact with a weak frontal boundary. At
this point, there are some major discrepancies on the overall timing
and evolution of each wave, along with where any boundaries will
develop/set up. So have undercut the blended guidance somewhat until
uncertainties begin to diminish as we get closer to next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1236 AM CDT Mon Mar 12 2018

Ceilings of 010-020agl (MVFR) will persist through early Monday
morning. Patchy to areas of light rain are expected to redevelop
after 07-08Z, with snow possibly mixing in at times. Precipitation is
a bit more likely at KHSV so have included a TEMPO group from 10-14Z.
However, accumulation of any snow is not expected. The sky will clear
by 13-15Z with VFR conditions then expected. North to northwest
winds of 12-16kt with gusts of 23-26kt are forecast, especially
after daybreak Monday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...JMS
LONG TERM...73
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 11, 10:03 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1003 PM CDT Sun Mar 11 2018

ALZ001>010-016-TNZ076-096-097-121200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1003 PM CDT Sun Mar 11 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A brief rain and snow mix is possible late tonight in southern
middle Tennessee and northeast Alabama. Little to no accumulations
are expected. A few snowflakes may mix in over the rest of north
central and northwest Alabama as well before daybreak.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A brief rain and snow mix is possible before 9 am in southern
middled Tennessee and northeast Alabama. Little to no accumulations
are expected.

Freezing temperatures are possible each morning from Tuesday through
Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Mar 11, 8:30 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
830 PM CDT SUN MAR 11 2018

ALZ006-009-120200-
Madison AL-Jackson AL-
830 PM CDT SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND EAST
CENTRAL MADISON COUNTIES UNTIL 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Gurley, or 11 miles southeast of Moores Mill,
moving east at 30 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
these storms.

Locations impacted include...
Scottsboro, Hollywood, Skyline, Gurley, Woodville, Pleasant Groves,
Hytop, Paint Rock, Lim Rock and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3466 8644 3486 8641 3490 8591 3460 8595
TIME...MOT...LOC 0128Z 272DEG 27KT 3476 8633

70/DD
Special weather statement, Mar 11, 8:32 PM CDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
832 PM CDT SUN MAR 11 2018

ALZ006>008-120200-
Marshall AL-Madison AL-Morgan AL-
832 PM CDT SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...SOUTHEASTERN
MADISON AND EAST CENTRAL MORGAN COUNTIES UNTIL 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morgan City, or 11 miles north of Arab, moving east at 30 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
Guntersville, Owens Cross Roads, Grant, Morgan City, Union Grove,
Laceys Spring, Columbus City and Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3439 8661 3456 8662 3460 8628 3460 8615
      3439 8614
TIME...MOT...LOC 0131Z 261DEG 27KT 3448 8655

70/DD
Special weather statement, Mar 11, 9:23 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
923 PM CDT SUN MAR 11 2018

ALZ009-120245-
Jackson AL-
923 PM CDT SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
945 PM CDT...

At 923 PM CDT, Doppler radar was tracking a thunderstorm over
Stevenson, or 7 miles southwest of Bridgeport, moving east at 35 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
Bridgeport, South Pittsburg, Stevenson, Fabius, Higdon and Long
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3483 8563 3479 8564 3474 8584 3490 8592
      3499 8573 3498 8561 3486 8559
TIME...MOT...LOC 0222Z 247DEG 31KT 3485 8580

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 7:08 PM CDTSpecial Weather StatementHUNLawrence37 min
Mar 11, 7:35 PM CDTSpecial Weather StatementHUNLimestone25 min
Mar 11, 7:59 PM CDTSpecial Weather StatementHUNMadison31 min
Mar 11, 8:05 PM CDTSpecial Weather StatementHUNMorgan25 min
Mar 11, 8:30 PM CDTSpecial Weather StatementHUNJackson30 min
Mar 11, 8:32 PM CDTSpecial Weather StatementHUNMarshall28 min
Mar 12, 2:28 PM CDTFreeze WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more19 hr
Mar 11, 7:20 PM CDTSpecial Weather StatementHUNLincoln, Moore25 min
Mar 11, 8:16 PM CDTSpecial Weather StatementHUNFranklin29 min

Nearby

Wind Advisories in Alabama, 2018Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.